Efficacy of magnesium sulfate for treatment of ventricular tachycardia in amitriptyline intoxication.
Pediatr Emerg Care. 2007 Sep;23(9):646-8. PMID: 17876255
In our country, tricyclic antidepressants are usually present in most of the homes. Myocardial depression and ventricular arrhythmia are the severe side effects in tricyclic antidepressant overdose. A 4-year-old boy was brought to our hospital after taking 70 mg/kg of amitriptyline. On arrival, the patient was comatose (Glasgow Coma Score was 3), had a shallow breathing pattern with bradycardia (HR <30/min), and hypotension. He was intubated and resuscitated with multiple doses of adrenaline and sodium bicarbonate. He was infused with a bolus of 20 mg/kg of normal saline for hypotension. After 30 minutes, ventricular fibrillation was detected. Lidocaine and bicarbonate were not effective in converting the rhythm to normal, therefore, synchronized cardioversion was used. After cardioversion, the rhythm converted to ventricular tachycardia. Because ventricular tachycardia did not resolve, we administered a load of less than 2 g of magnesium sulfate for 30 minutes followed by a continuous infusion of 3 mg/min. After magnesium sulfate infusion, a normal cardiac rhythm was achieved. Magnesium sulfate is a very effective treatment in intractable arrhythmias caused by high-dose amitriptyline intoxication.